West Virginia, 2022

Damaging Winds in West Virginia, June 22, 2022

June 22, 2022 · NWS RNK · 13 events in 3 counties and zones

A weakening cold front approaching the area from the Ohio River Valley interacted with an unstable environment in southeast West Virginia to spawn scattered severe thunderstorms which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weakening cold front approaching the area from the Ohio River Valley interacted with an unstable environment in southeast West Virginia to spawn scattered severe thunderstorms which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 6:52 PM EST, 52 minutes earlier.

Area forecast discussion, Jun 22, 6:52 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
752 PM EDT Wed Jun 22 2022

.SYNOPSIS...
A cold front will cross the Mid Atlantic region through
Thursday, with showers and thunderstorm chances along and ahead
of it. High pressure builds in for Thursday night through
Sunday. The next chance of widespread showers and thunderstorms
will be on Sunday night and Monday with the passage of another
front.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 700 PM EDT Wednesday...

The main forecast update has been the addition of Severe
Thunderstorm Watch number 404 across our southeast West Virginia
counties and Tazewell County in VA. This watch is in response to
concern of convection across parts of OH/WV heading south as the
evening progresses, encountering an unstable airmass. Just how
long the system will sustain itself on its south boundary
density current after sunset is a question. The latest CAM
solutions and guidance by SPC offer an answer of to
approximately the southern extent of Watch 404. As the evening
progresses, if an additional push of severe weather south of the
current watch area looks promising, we can always add counties
if needed.

As of 215 PM EDT Wednesday...

Severe thunderstorm watch 401 til 02z/10pm from the Alleghanys
to southside VA (Bath-Buckingham south to Halifax). Damaging
winds the main threat later this afternoon/early evening.

Forecast challenge will be how far south severe threat will be
this afternoon/evening...

Overall, models are in reasonable agreement as far as timing
storms moving on the western side of the upper low off the
northeast/mid-Atlantic coast, sliding toward our piedmont of VA
counties mid to late afternoon, roughly after 4pm. Question is
the storm threat with the front in the Ohio Valley, as models
are fairly weak through late afternoon with the upper forcing on
the northeast edge of the upper ridge, with most keeping the
best lift across the upper Ohio Valley, before finally dropping
a piece of energy southward into the Alleghanys/WV area after
midnight but timing varies.

High-res/CAMs show convection running from KY to northern VA/WV
by 8pm, then sliding south into our mountains/Southern
Shenandoah Valley after 8pm, with timing difference. Also it
shows weakening trend late in the evening.

With just high clouds around today, sunshine will allow for
temperatures to ramp up into the 90s east of the mountains, and
mid to upper 80s west.

This will add fuel as SBCAPES exceed 1500 J/kg by early evening
north of U.S. 460. The marginal risk has been expanded southward
to include all of southeast WV east through the New River Valley
into southside VA and NC piedmont east of Greensboro, with
slight risk mainly north of I-64.

Winds will be the main threat as DCAPEs over a 1000 J/kg may are
possible, given still lingering dry air in the low levels.

Locally heavy rainfall likely mainly east of the Blue Ridge and
north of the Roanoke River/Southside as PWATS increase to 1.6 to
2.0+ in this area late afternoon.

How far south the thunderstorms reach is a low confidence
forecast, but models struggle with this setup and we can
sometimes see organized convection extend longer in time and
further south than what models show.

Activity looks to fade after midnight with residual showers from
upper low near the mid-Atlantic coast possibly reaching as far
west as U.S. 29. This will be the case into Thursday before the
front clears the area, but overall mainly dry a somewhat cooler
Thursday behind the front.

Forecast confidence high on higher pops in the north later this
afternoon/evening but lower on how far south the strong storms
make it and flood threat.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Wednesday...

     Largely quiet, slightly cooler end to the week...

After a trough is pulled out into the Atlantic on Thursday, high
pressure and ridging will build over the area Thursday night into
Friday. Temperatures will be slightly cooler than earlier in the
week, in the upper 70s and 80s both Friday and Saturday, with
Saturday being a touch warmer and more humid.

Underneath the ridging, Friday will be a quiet weather day. With the
 slight increase in moisture due by Saturday, a slight chance of
showers and thunderstorms mainly in northwest NC and the southern
Blue Ridge is possible with the assistance of daytime orographic
lift/heating. Anything that does form will be sub-severe on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

     Early week system brings cooldown and storms...

A stout upper trough will push through the northern plains this
weekend and into the upper OH River Valley by Sunday afternoon. This
trough will carry with it a trailing cold front. In the Sunday
afternoon and evening hours just ahead of the front's arrival,
expect showers and thunderstorms to begin to form up in our area,
starting in the west. The strongest convection will likely occur
Monday through Monday evening, calming into the late Monday
overnight hours. Behind this strong frontal boundary, temperatures
and dewpoints will drop considerably, ushering in drier and below
normal temperatures for the middle of next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM EDT Wednesday...

Amend not sked added to BLF due to comms outage and potential
for sub-VFR later this afternoon/evening with storms.

Eastern and western flanks of the forecast region have the best
potential for sub-VFR conditions as showers and storms cross
these region. This is ongoing in the east currently, and is
expected to start in one to three hours across the west. Central
sections have the best potential of staying mainly VFR through
the night. Where precipitation does occur, patchy fog
development is possible late tonight into early Thursday
morning. Any overnight sub-VFR conditions are expected to return
to VFR by mid-day Thursday.

Winds will generally be light and variable through the period
except near thunderstorms where variable and gusty is forecast.

Confidence in the above aviation scenario is moderate.

Extended Aviation Discussion...

Mainly VFR conditions through Saturday, with isolated storms
possible Saturday. Could also have late night fog brought on by
rain and increased RH. Sunday night and Monday another front
crosses the area with scattered MVFR showers and thunderstorms

&&

.EQUIPMENT...
As of 200 PM EDT Wednesday...

Comms outage per FAA at Bluefield ASOS, preventing transmission
of surface observations. Unknown when this will be resolved.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/DS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/DS/WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 22, 5:52 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
652 PM EDT Wed Jun 22 2022

NCZ004>006-VAZ009>014-016>019-022-023-032>034-043-044-232300-
Stokes-Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible into this evening. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ020-024-035-045>047-058-059-232300-
Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ015-232300-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible later this evening. The primary
threat is damaging wind..

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-WVZ042>044-507-508-232300-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Local storm report, Jun 22, 6:54 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     2 NNW TOGA              37.53N 78.63W
06/22/2022                   BUCKINGHAM         VA   911 CALL CENTER

            TREE DOWN ALONG W JAMES ANDERSON HWY.

&&

WHP
Local storm report, Jun 22, 6:56 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     5 NNW DILLWYN           37.61N 78.49W
06/22/2022                   BUCKINGHAM         VA   911 CALL CENTER

            TREE DOWN ON VA-20 IN THE COUNTY OF
            BUCKINGHAM, IN THE VICINITY OF COPPER MINE
            RD.

&&

WHP
Special weather statement, Jun 22, 7:09 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
809 PM EDT Wed Jun 22 2022

WVZ508-230100-
Western Greenbrier WV-
809 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
northwestern Greenbrier County through 900 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm near
Summersville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Duo...
and Anjean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern West Virginia.

&&

LAT...LON 3809 8046 3785 8078 3787 8080 3788 8075
      3795 8081 3799 8077 3799 8079 3802 8080
      3803 8082 3804 8083 3806 8080 3806 8082
      3805 8084 3806 8087 3808 8089 3810 8088
      3808 8071 3818 8055
TIME...MOT...LOC 0009Z 322DEG 17KT 3823 8093

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RS
Local storm report, Jun 22, 7:26 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     4 SSW EVERGREEN         37.26N 78.82W
06/22/2022                   APPOMATTOX         VA   DEPT OF HIGHWAYS

            TREE DOWN ON RT. 727 NORTH, IN THE VICINITY
            OF CUB CREEK RD.

&&

WHP
Special weather statement, Jun 22, 7:26 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
826 PM EDT Wed Jun 22 2022

VAZ024-034-035-045-230115-
Amherst VA-Campbell VA-Bedford VA-Rockbridge VA-
826 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
south central Rockbridge, north central Campbell, northeastern
Bedford, and Amherst Counties, the City of Buena Vista and the City
of Lynchburg through 915 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buena Vista, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Buena Vista...
Amherst...
Forks Of Buffalo...
Clifford...
Big Island...
and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3775 7907 3774 7907 3773 7906 3772 7907
      3771 7905 3771 7904 3770 7903 3770 7902
      3733 7903 3733 7942 3777 7942
TIME...MOT...LOC 0026Z 347DEG 22KT 3767 7932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ET
Local storm report, Jun 22, 7:29 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     2 W EVERGREEN           37.30N 78.83W
06/22/2022                   APPOMATTOX         VA   DEPT OF HIGHWAYS

            TREE DOWN ALONG RED HOUSE ROAD NEAR RICHWOOD
            ESTATES RD.

&&

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 22, 7:44 PM EST
Where
Greenbrier County, 0.88 mi NW of Quinwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.080, -80.710

One tree was downed by thunderstorm winds.

Thunderstorm Wind, Greenbrier

When
June 22, 7:50 PM EST
Where
Greenbrier County, 0.54 mi W of Charmco
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.000, -80.740

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Greenbrier

When
June 22, 8:01 PM EST
Where
Greenbrier County, 1.25 mi E of Dennis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.920, -80.697

One tree was downed by thunderstorm winds on Farmdale Road.

Thunderstorm Wind, Greenbrier

When
June 22, 8:05 PM EST
Where
Greenbrier County, 0.69 mi N of Crawley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.940, -80.650

One tree was downed by thunderstorm winds on Kiefer Road and a second tree was blown down near Crawley.

Thunderstorm Wind, Greenbrier

When
June 22, 8:12 PM EST
Where
Greenbrier County, 0.69 mi N of Ft Donnaly
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
37.940, -80.480

A few large limbs were downed by thunderstorm winds on Raders Valley Road.

Thunderstorm Wind, Greenbrier

When
June 22, 8:15 PM EST
Where
Greenbrier County, 0.57 mi WNW of Hughart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.902, -80.560

A couple trees were downed by thunderstorm winds on County Road 9.

Thunderstorm Wind, Summers

When
June 22, 8:37 PM EST
Where
Summers County, 1.22 mi S of Barksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.683, -80.876

A few trees were downed by thunderstorm winds on West Virginia Route 20.

Thunderstorm Wind, Summers

When
June 22, 8:37 PM EST
Where
Summers County, 0.55 mi E of Brooks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.720, -80.890

Several trees were downed by thunderstorm winds along the New River.

Thunderstorm Wind, Summers

When
June 22, 8:45 PM EST
Where
Summers County, 0.88 mi SE of Hilldale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.640, -80.770

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 22, 8:51 PM EST
Where
Monroe County, 0.49 mi SSW of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.623, -80.523

A couple trees were downed by thunderstorm winds on Highway 219.

Thunderstorm Wind, Monroe

When
June 22, 8:55 PM EST
Where
Monroe County, 0.88 mi SE of Red Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.490, -80.760

One tree was downed by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 22, 8:55 PM EST
Where
Monroe County, 1.1 mi W of Cloverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.450, -80.840

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 22, 9:02 PM EST
Where
Monroe County, 0.57 mi WSW of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.548, -80.690

One tree was downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043117, 1043118, 1043121, 1043123, 1043127, 1043125, 1043132, 1043138, 1043135, 1043130, 1043145, 1043147, 1043140.